Beware when administering insulin or heparin

August 23, 2007

The Institute for Safe Medication Practices (ISMP) has issued a warning about the potential for dangerous mix-ups when administering insulin or heparin. [more]

The Institute for Safe Medication Practices (ISMP) has issued a warning about the potential for dangerous mix-ups when administering insulin or heparin.

These errors occurred when patients receiving total parenteral nutrition (TPN) had insulin added to their TPN bags instead of heparin. In one instance, a premature infant in the NICU had a blood glucose level of 17 mg/mL, several hours after being started on a TPN infusion. Despite multiple bolus doses of dextrose, and an infusion of dextrose 20% in sodium chloride 0.45%, the hypoglycemia did not completely resolve until TPN was stopped. Analysis showed that the fluid contained insulin, not heparin. The infant’s long term outcome has not yet been determined, and the ISMP describes two similar incidents where the infants died.

ISMP says several factors can contribute to these dosing mishaps. First, 10 mL vials of insulin and heparin often look alike. Both insulin and heparin are typically used every day during each hospital shift, so these similar-looking vials are often next to each other on a counter, a drug cart, or under a pharmacy IV admixture hood. Both drugs are dosed in units.

Here are some recommended strategies to lessen the risk of errors:

• Don’t keep insulin and heparin vials next to each other
• To avoid using similar looking vials, consider using heparin bags of 100 units/mL
• Prefilled heparin syringes can be used for admixtures, and consider providing insulin to patient care units in pen devices rather than vials
•Require independent double-checks of IV insulin and IV heparin doses and infusions, and also an independent double-check through each step of preparing TPN solutions
•Write verbal orders directly on order forms, and then verify the accuracy by reading back the order
• When a patient develops unexpected, unexplained hypoglycemia, consider the possibility that a medication error may have occurred
Health care practitioners are advised to discontinue all current infusions and hang new solutions, treat the patient as necessary with dextrose, and check for unintended additives by sending the infusion bag(s) for analysis.